Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 196, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 1998, 6:16 PM CDT for Effingham County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 1998, 6:16 PM CDT (23:16 UTC)
- Expired
- Jul 22, 1998, 7:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Effingham County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 222316 RRA SVRSPI ILC049-230015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 616 PM CDT WED JUL 22 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTHEASTERN ILLINOIS * UNTIL 715 PM CDT * AT 610 PM...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM EFFINGHAM TO 20 MILES SOUTHWEST OF ALTAMONT...MOVING EAST AT 25 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... EFFINGHAM ALTAMONT TEUTOPOLIS WATSON DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. AUTEN/HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:10 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 2:10 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT WED JUL 22 1998 18Z SFC MAP STILL HAS COLD FRONT DRAPED ACROSS IOWA JUST WEST OF DSM. MANY TSTM OUTLFLOW BOUNDARIES PRODUCING LARGE MRGNL SVR TSTM OVR CNTRL IL JUST SE OF ILX. STLT PICS SHOW SLIM PICKINGS FOR PCPN THROUGH WSTN IL AND ERN IOWA. MDL DATA AS PER FWCS CORROBORATE THIS WITH POPS UNDER 30 PCT AFT 00Z TNGT. FOR THOSE AREAS IN ILX CWA THAT WILL HAVE ANTECEDANT MOISTURE FROM LOCAL TSTMS COULD END UP WITH FOG AROUND 12Z WITH LIGHT NORTH WINDS AND 1-2 TEMP/DEW POINT SPREADS. PIA 66/85 32 SPI 68/86 32 DEC 68/87 32 CMI 69/86 42 LWV 70/87 42 PALMER
In the hours before
Local storm report, Jul 22, 4:48 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL ...A TOTAL EVENT SUMMARY...
448 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA.
GRAIN WAGON BLOWN ACROSS
ROAD IN HAVANA. HAVANA CITY
DISPOSAL PLANT SHED DOORS
BLOWN IN.
FROM SHERIFF AND ESDA.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
1255 PM 3 N ATHENS IL WIND DAMAGE
07/22/98 MENARD 8 INCH TREE LIMBS BROKEN
OFF.
FROM NWS COOP OBSERVER.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN TREES BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
POSSIBLE STRUCTURAL
DAMAGE TO FARM.
FROM COUNTY ESDA.
0205 PM WAPELLA IL WIND DAMAGE
07/22/98 DE WITT LIMBS BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM TOLONO IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM SIDNEY IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN. ONE TREE
BLOCKING ROADWAY.
FROM COUNTY ESDA.
0320 PM DIVERNON IL WIND DAMAGE
07/22/98 SANGAMON ALL ON THE SOUTH SIDE OF
TOWN...50 FOOT TALL...
3 FOOT DIAMETER TREE
UPROOTED.
30 FOOT TALL...20 INCH
DIAMETER TREE SNAPPED OFF
2 FEET ABOVE THE BASE.
GRAIN BIN PICKED UP AND
MOVED OFF FOUNDATION.
FROM COUNTY ESDA AND
SHERIFF.
0320 PM CHRISMON IL WIND DAMAG0E
07/22/98 EDGAR LARGE TREE LIMBS BLOWN DOWN.
FROM NWS COOP OBSERVER.
GOETSCHLocal storm report, Jul 22, 4:48 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL ...A TOTAL EVENT SUMMARY...
448 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA.
GRAIN WAGON BLOWN ACROSS
ROAD IN HAVANA. HAVANA CITY
DISPOSAL PLANT SHED DOORS
BLOWN IN.
FROM SHERIFF AND ESDA.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
1255 PM 3 N ATHENS IL WIND DAMAGE
07/22/98 MENARD 8 INCH TREE LIMBS BROKEN
OFF.
FROM NWS COOP OBSERVER.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN TREES BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
POSSIBLE STRUCTURAL
DAMAGE TO FARM.
FROM COUNTY ESDA.
0205 PM WAPELLA IL WIND DAMAGE
07/22/98 DE WITT LIMBS BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM TOLONO IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM SIDNEY IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN. ONE TREE
BLOCKING ROADWAY.
FROM COUNTY ESDA.
0320 PM DIVERNON IL WIND DAMAGE
07/22/98 SANGAMON ALL ON THE SOUTH SIDE OF
TOWN...50 FOOT TALL...
3 FOOT DIAMETER TREE
UPROOTED.
30 FOOT TALL...20 INCH
DIAMETER TREE SNAPPED OFF
2 FEET ABOVE THE BASE.
GRAIN BIN PICKED UP AND
MOVED OFF FOUNDATION.
FROM COUNTY ESDA AND
SHERIFF.
0320 PM CHRISMON IL WIND DAMAG0E
07/22/98 EDGAR LARGE TREE LIMBS BLOWN DOWN.
FROM NWS COOP OBSERVER.
GOETSCHLocal storm report, Jul 22, 5:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL ...A TOTAL EVENT SUMMARY...
515 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA.
GRAIN WAGON BLOWN ACROSS
ROAD IN HAVANA. HAVANA CITY
DISPOSAL PLANT SHED DOORS
BLOWN IN.
FROM SHERIFF AND ESDA.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
1255 PM 3 N ATHENS IL WIND DAMAGE
07/22/98 MENARD 8 INCH TREE LIMBS BROKEN
OFF.
FROM NWS COOP OBSERVER.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN 2 FOOT DIAMETER TREES
BLOWN DOWN...AND 1 FOOT
DIAMETER LIMBS RIPPED OUT
OF TOPS OF TREES. POWER OUT
IN A FEW HOMES IN TOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
LARGE AREAS OF CORN CROP
BLOWN DOWN.
FROM COUNTY ESDA.
0205 PM WAPELLA IL WIND DAMAGE
07/22/98 DE WITT LIMBS BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM TOLONO IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM SIDNEY IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN. ONE TREE
BLOCKING ROADWAY.
FROM COUNTY ESDA.
0320 PM DIVERNON IL WIND DAMAGE
07/22/98 SANGAMON ALL ON THE SOUTH SIDE OF
TOWN...50 FOOT TALL...
3 FOOT DIAMETER TREE
UPROOTED.
30 FOOT TALL...20 INCH
DIAMETER TREE SNAPPED OFF
2 FEET ABOVE THE BASE.
GRAIN BIN PICKED UP AND
MOVED OFF FOUNDATION.
FROM COUNTY ESDA AND
SHERIFF.
0320 PM CHRISMAN IL WIND DAMAGE
07/22/98 EDGAR LARGE TREE LIMBS BLOWN DOWN.
FROM NWS COOP OBSERVER.
0320 PM DANVILLE IL WIND DAMAGE
07/22/98 VERMILION 2 LARGE TREES BLOWN DOWN.
FROM SHERIFF.
GOETSCHLocal storm report, Jul 22, 5:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL ...A TOTAL EVENT SUMMARY...
515 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA.
GRAIN WAGON BLOWN ACROSS
ROAD IN HAVANA. HAVANA CITY
DISPOSAL PLANT SHED DOORS
BLOWN IN.
FROM SHERIFF AND ESDA.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
1255 PM 3 N ATHENS IL WIND DAMAGE
07/22/98 MENARD 8 INCH TREE LIMBS BROKEN
OFF.
FROM NWS COOP OBSERVER.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN 2 FOOT DIAMETER TREES
BLOWN DOWN...AND 1 FOOT
DIAMETER LIMBS RIPPED OUT
OF TOPS OF TREES. POWER OUT
IN A FEW HOMES IN TOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
LARGE AREAS OF CORN CROP
BLOWN DOWN.
FROM COUNTY ESDA.
0205 PM WAPELLA IL WIND DAMAGE
07/22/98 DE WITT LIMBS BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM TOLONO IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM SIDNEY IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN. ONE TREE
BLOCKING ROADWAY.
FROM COUNTY ESDA.
0320 PM DIVERNON IL WIND DAMAGE
07/22/98 SANGAMON ALL ON THE SOUTH SIDE OF
TOWN...50 FOOT TALL...
3 FOOT DIAMETER TREE
UPROOTED.
30 FOOT TALL...20 INCH
DIAMETER TREE SNAPPED OFF
2 FEET ABOVE THE BASE.
GRAIN BIN PICKED UP AND
MOVED OFF FOUNDATION.
FROM COUNTY ESDA AND
SHERIFF.
0320 PM CHRISMAN IL WIND DAMAGE
07/22/98 EDGAR LARGE TREE LIMBS BLOWN DOWN.
FROM NWS COOP OBSERVER.
0320 PM DANVILLE IL WIND DAMAGE
07/22/98 VERMILION 2 LARGE TREES BLOWN DOWN.
FROM SHERIFF.
GOETSCHSpecial weather statement, Jul 22, 5:21 PM CDT, 55 minutes before
ILZ045-046-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 521 PM CDT WED JUL 22 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 772 HAS BEEN TRIMMED... THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH: CHAMPAIGN AND VERMILION. ALTHOUGH THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING... THESE ARE NOT EXPECTED TO BE SEVERE. THE THREAT OF SEVERE WEATHER HAS MOVED TO THE SOUTH. GEELHART
Special weather statement, Jul 22, 5:21 PM CDT, 55 minutes before
ILZ045-046-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 521 PM CDT WED JUL 22 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 772 HAS BEEN TRIMMED... THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH: CHAMPAIGN AND VERMILION. ALTHOUGH THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING... THESE ARE NOT EXPECTED TO BE SEVERE. THE THREAT OF SEVERE WEATHER HAS MOVED TO THE SOUTH. GEELHART
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:29 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 61 min |
| Jul 22, 10:00 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 60 min |
| Jul 22, 11:26 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 34 min |
| Jul 22, 11:46 AM CDT | Severe Thunderstorm Warning | ILX | Cass | 44 min |
| Jul 22, 12:00 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 45 min |
| Jul 22, 12:27 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 48 min |
| Jul 22, 1:00 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 60 min |
| Jul 22, 1:33 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 57 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 50 min |
| Jul 22, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas | 62 min |
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 65 min |
| Jul 22, 4:01 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 34 min |
| Jul 22, 5:56 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 64 min |
| Jul 22, 6:27 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.